EU reports severe allergic reactions to Novavax’s COVID vaccine – Reuters



Severe allergic reactions are a potential new side effect of Novavax’s COVID-19 vaccine, the European Medicines Agency reported Thursday.

An update security assessment of the drug have reported anaphylaxis, which can lead to difficulty breathing and death, and “unusual or diminished sensation in the skin.” Product information will be updated in Europe to include feedback information, according to the report.

The news comes a day after the US Food and Drug Administration cleared the vaccine for emergency use in adults aged 18 and older. The vaccine, which bears the brand name Nuvaxovid among others, received conditional authorization in Europe in December 2021.

The frequency of side effects is unknown, with “a few cases” reported of anaphylaxis, the EMA noted. Anaphylaxis can lead to breathing difficulties and death. Additionally, rare cases of paresthesia (unusual skin sensations such as tingling or crawling) and hypoesthesia, or decreased
sensation or sensitivity.

“It is generally difficult to robustly estimate the frequency of side effects from spontaneously reported cases of suspected side effects,” the EMA said.

Follow-up of vaccine recipients

Allergic responses are also recognized as potential side effects for other COVID-19 vaccines approved for use in the United States. A reaction usually occurs soon after the vaccine is given. U.S. vaccinees are therefore advised to wait 15 minutes at their vaccination site after receiving COVID-19 vaccines to be monitored for possible reactions. The European Medicines Agency advises the same vaccination safety protocol.

“Appropriate medical treatment and monitoring should always be readily available in the event of an anaphylactic reaction,” he said. Also, a second dose of the Novavax vaccine should be avoided for those who experienced anaphylaxis after the first dose, he said.

Related Articles:

Report details allergic reactions to early Pfizer-BioNTech COVID-19 vaccinations

Doctors warn of delayed skin reactions to COVID vaccine

Comments are closed.